Alert archive / Oklahoma / Flash Flood Warnings in 2002

Flash Flood Warning 24, NWS Norman, OK

October 3, 2002Alfalfa County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 3, 2002, 12:49 AM CDT for Alfalfa County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2002, 12:49 AM CDT (05:49 UTC)
Expired
Oct 3, 2002, 3:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Alfalfa County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 030549
FFWOKC
OKC003-030845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1246 AM CDT THU OCT 3 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALFALFA COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 345 AM CDT

* AT 1246 AM CDT...DOPPLER RADAR DETECTED MODERATE TO HEAVY RAIN 
CONTINUING TO MOVE NORTHEAST AROUND 35 MPH INTO ALFALFA COUNTY. 
NEARLY 5 INCHES OF RAIN HAS FALLEN DURING THE NIGHT CAUSING FLOODING 
IN LOW LYING AREAS... INCLUDING THE CHEROKEE AREA. SOME ROADS ACROSS 
THE COUNTY WERE ALSO CLOSED DUE TO HIGH WATER. ADDITIONAL HEAVY RAIN 
IS LIKELY DURING THE EARLY MORNING HOURS.

* LOCATIONS IN THE WARNING INCLUDE AMORITA...BURLINGTON...BYRON...
  CHEROKEE...DRIFTWOOD...INGERSOLL...JET AND LAMBERT

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3660 9852 3658 9817 3697 9816 3695 9850

CJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 10:02 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Oct 2, 10:02 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1002 PM CDT WED OCT 2 2002

WE HAVE ISSUED A FLASH FLOOD WATCH FOR PARTS OF NORTHWEST OKLAHOMA
OVERNIGHT DUE TO HEAVY RAIN EARLIER... WITH MORE ON THE WAY.

THE TEMPERATURE FORECAST TONIGHT AND TOMORROW IS HIGHLY DEPENDENT ON
THE POSITION OF THE COLD FRONT THAT IS NOW SLOWLY OOZING SOUTH
ACROSS OUR FORECAST AREA.  IT WAS REINFORCED SOMEWHAT BY OUTFLOW
FROM THE THUNDERSTORMS THAT WENT ACROSS NORTHERN OKLAHOMA EARLIER
TONIGHT.  THERE IS A WIND SHIFT NOW EXTENDING FROM NEAR STILLWATER
TO ALTUS... ACCORDING TO MESONET... AND RADAR SHOWS A BOUNDARY A BIT
SOUTH OF THAT LINE.  IT APPEARS THAT THIS BOUNDARY IS THE COLD FRONT
IN THE SOUTHWEST... BUT THE FRONT SEEMS TO BE BEHIND THE OUTFLOW
BOUNDARY IN OUR NORTHEAST AND CENTRAL SECTIONS.

SINCE THE CONVECTION CONTINUES TO OCCUR OVER THE SAME AREAS AS
EARLIER TODAY AND THE UPPER FLOW IS PARALLEL TO THE BOUNDARY... THE
FRONT IS UNLIKELY TO MAKE MUCH MORE PROGRESS OVERNIGHT... DESPITE
THE STRONG TEMPERATURE GRADIENT.  THE MESOETA AND RUC AGREE ON
THIS... ALTHOUGH IT IS KIND OF HARD TO PUT A LOT OF TRUST IN THEM
WITH A TIGHT THERMAL GRADIENT SUCH AS THIS.

HAVING SAID ALL THIS... THE ONLY CHANGES MADE TO THE FORECAST ARE
THE HOURLY TEMPERATURE FORECASTS FOR TONIGHT AND THE ADDITION OF A
FLASH FLOOD WATCH.  ADDITIONAL CHANGES MAY BE MADE LATER IF THE
FRONT TURNS OUT TO BE STRONGER THAN IT APPEARS TO BE NOW.

FCSTID = 23 = CMS

----------------------------------------------------------------

AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
336 PM CDT WED OCT 2 2002

PER MESONET AND AREA RADARS..FRONT IS SURGING SWD IN AGREEMENT WITH
THE RUC FORECAST FROM THIS MORNING BEHIND DEPARTING FRONTAL WAVE.
THUS..TEMP/DEWPOINT/WIND GRIDS OVER ROUGHLY THE NW THIRD OF THE
FORECAST AREA HAVE BEEN ADJUSTED ACCORDINGLY FOR TONITE TO REFLECT
COLDER TEMPS AND NORTH WINDS THAN EVEN MENTIONED BELOW IN PREVIOUS
DISCUSSION.  THERE REMAINS A HUGE BUST POTENTIAL ON TEMPS IN CENTRAL
OK ON THURS /I.E. OKC/ DEPENDING UPON JUST WHERE INTENSE TEMP
GRADIENT SETS UP.  HAVE GIVEN HOURLY GRIDS OUR BEST GUESS ATTM.
 MILLER

********************************
DIFFICULT FORECAST CONCERNING SFC FRONTAL POSITION TONITE THRU
THURSDAY..EXTENT OF PRECIP COVERAGE THRU FRIDAY MORNING..POTENTIAL
COMPLICATING EFFECTS OF HURRICANE LILI AND FINALLY POTENTIAL FOR
ANOTHER BOUT OF PRECIP SAT NITE/SUN. ALL OF THESE FACTORS WILL..OF
COURSE..PLAY HAVOC WITH SFC TEMP/WIND FORECASTS THRU THE FIRST 60
HOURS OF THE FORECAST..ESP WITH HOURLY GRIDS.

SFC FRONT SLOWED DOWN SWD PROGRESS EARLIER TODAY..BUT NOW SEEMS TO
BE ACCELERATING SWD ONCE AGAIN PER OK MESONET AND KAMA RADAR.
DESPITE BEARISH MODEL FORCASTS FROM THE ETA/MESOETA/AVN/NGM.. THE
RUC MODEL HAS STUCK TO ITS GUNS IN FORECASTING THE SFC FRONT TO
SURGE RAPIDLY SWD THIS AFTERNOON AS WEAK MID LEVEL IMPULSE AIDING
CONVECTION IN NW OK ATTM SWINGS BY TO THE NE.  GIVEN THE PRESSURE
RISES STILL EVIDENT BEHIND THE FRONT..THE COLD AIR IN SW KS
CONTINUING TO DEEPEN PER PROFILERS/VAD WINDS..AND SOLID OVERCAST
WITH SCATTERED PRECIP PERSISTING EVERYWHERE NORTH OF THE FRONT..WE
ARE GOING TO BRING THE FRONT FARTHER SWD THIS AFTERNOON AND TONITE.
HIGH POPS WILL CONT ALONG/N OF BOUNDARY..WITH LOWEST POPS IN THE
WARM SECTOR.  ALTHOUGH STORM MOTIONS WILL BE MOVING RIGHT ALONG..
PERSISTENT FORCING FOR UVV FOCUSSED OVER NW OK FOR A LONG DURATION
MAY LEAD TO AN INCREASING THREAT FOR HEAVY RAINFALL AS STORMS CONT
TO TRACK OVER THE SAME AREAS.  THIS WILL NEED TO BE MONITORED.
PLEASE SEE HAZARDOUS WX OUTLOOK FOR INFO CONCERNING SVR POTENTIAL.

BASED ON ABOVE REASONING AND TYPICAL BEHAVIOR OF FRONTS AS WE HEAD
INTO THE FALL SEASON..WE EXPECT THE SFC FRONT TO HAVE CONSIDERABLE
DIFFICULTY IN MOVING BACK NWD INTO WELL ESTABLISHED COLD POOL TO THE
NORTH AS PREDICTED BY MOST OF THE MODEL SOLUTIONS. THUS WE WILL
HEDGE TEMP FORECASTS TO THE COOLER GUIDANCE NUMBERS..ESP NW HALF.
STRONG WAA AND FRONTOTGENETIC FORCING FOR UVV WILL PERSIST IN THE
FRONTAL ZONE BETWEEN 850-500 MB..SO HI POPS WILL CONT THURS/THURS
NITE ROUGHLY NW OF I44 CORRIDOR. PACIFIC FRONT/DRYLINE SHUD PUSH
RAPIDLY EWD ON FRIDAY BRINGING A RAPID END TO PRECIP CHANCES FROM
WEST TO EAST.

MAIN THRUST TO SYSTEM ON FRIDAY WILL BE TO THE NE..SO ALTHOUGH SFC
FRONT MAY CONT TO PUSH WELL SOUTH OF THE FA..EXPECT COLD AIR TO
BECOME VERY SHALLOW WITH 850 TEMP/MOISTURE GRADIENT LINGERING OVER
CENT TX.  THIS GRADIENT WILL BE POISED TO RETURN RAPIDLY NWD
BEGINNING SAT. ALL AVAILABLE MODEL GUIDANCE FOR SAT NITE/SUN
FORECASTS A VERY STRONG JET MAX OVR THE GREAT LAKES REGION WITH
STRONG ALONG STREAM SHEAR OVER THE SRN PLAINS. SUCH A SYNOPTIC
PATTERN IS FAVORABLE FOR RAPID MOISTURE RETURN/WAA/FRONTOGENTIC
PRECIP EVENTS WELL NORTH OF THE SFC FRON..AND THUS WE WILL BACKTRACK
AND SPREAD POPS BACK NWD FOR SAT NITE/SUN. IT IS NOT INCONCEIVABLE
THAT CHANCES FOR RAIN MAY BE INCREASING RAPIDLY OVR THE SRN ZONES AS
EARLY AS SAT AFTERNOON.
 MILLER

PRELIM NUMBERS.. SUBJECT TO SUBSTANTIAL REVISION BEFORE PRESS TIME
OKC   63  79  57  75 /  40  50  60  30
HBR   61  73  56  76 /  60  70  50  20
SPS   68  85  59  78 /  20  30  40  20
GAG   51  64  49  70 /   +  80  60  20
PNC   55  66  55  73 /  80  80  80  60
DUA   70  90  68  85 /  10  20  30  40

.OUN...
OK...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES OKZ004>012...OKZ015.

TX...NONE.
Hazardous weather outlook, Oct 2, 11:59 AM CDT, 12 hours 50 minutes before
OKZ004>048-050>052-TXZ083>090-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1159 AM CDT WED OCT 2 2002

THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.

.THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM STILLWATER... TO
EL RENO... TO ALTUS... TO CROWELL TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 6 PM
THROUGH THE OVERNIGHT PERIOD.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION WILL BE POSSIBLE
FROM LARGE HAIL ALONG WITH MINOR WIND DAMAGE TO TREES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND OVERNIGHT.

DISCUSSION...
A COLD FRONT LOCATED FROM NORTHEAST KANSAS SOUTHWEST INTO NORTHWEST
OKLAHOMA AND ACROSS THE TEXAS PANHANDLE EARLY THIS AFTERNOON IS
EXPECTED TO MOVE INTO CENTRAL AND SOUTHWEST OKLAHOMA LATE TONIGHT
BEFORE BECOMING STATIONARY. SCATTERED THUNDERSTORMS WILL BE
DEVELOPING ALONG AND BEHIND THE FRONT THROUGH TONIGHT. A FEW OF
THOSE STORMS COULD BECOME SEVERE DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS.

GUSTY SOUTH WINDS WILL CONTINUE TO PULL MOIST...UNSTABLE AIR NORTH
OVER THE FRONT. RELATIVELY STRONG WINDS ALOFT WILL PROVIDE A
VERTICAL WIND PROFILE FAVORABLE TO SUPPORT A FEW SEVERE
THUNDERSTORMS. MEANWHILE... DISTURBANCES MOVING OUT OF AN UPPER
LEVEL LOW PRESSURE SYSTEM LOCATED OVER THE WESTERN UNITED STATES
WILL ALSO AID IN THUNDERSTORM DEVELOPMENT. CHANCES FOR THUNDERSTORMS
SOME DISTANCE SOUTH OF THE COLD FRONT WILL BE LOWER DUE TO A CAPPING
INVERSION LOCATED IN THE MIDDLE LEVELS OF THE ATMOSPHERE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THU OCT 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY
AFTERNOON AND NIGHT ACROSS WESTERN AND NORTHERN OKLAHOMA...
GENERALLY ALONG AND NORTHWEST OF INTERSTATE 44. STRONG THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG A STATIONARY FRONT IN NORTHWEST
OKLAHOMA BY LATE THURSDAY AFTERNOON. MEANWHILE... AS THE UPPER LEVEL
LOW PRESSURE SYSTEM OVER THE WESTERN UNITED STATES MOVES INTO THE
PLAINS AND PUSHES A DRYLINE EAST... ADDITIONAL STRONG THUNDERSTORMS
WILL DEVELOP IN WESTERN AND CENTRAL OKLAHOMA THURSDAY NIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER INTO FRIDAY...
MAINLY OVER EASTERN OKLAHOMA.

THERE WILL A CHANCE FOR A FEW MORE THUNDERSTORMS SATURDAY NIGHT AND
SUNDAY ACROSS ALL BUT FAR NORTHWEST OKLAHOMA AS A COLD FRONT MOVES
THROUGH THE AREA.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE WEATHER ASSOCIATED WITH THE THUNDERSTORMS... NO OTHER
HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH TUESDAY.

30

In the hours before

Local storm report, Oct 2, 6:55 PM CDT, 5 hours 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT WED OCT 02 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    POND CREEK                OK   .75 INCH HAIL
10/02/02   GRANT                          REPORTED BY LAMONT POLICE
                                          DEPARTMENT.

TY
Local storm report, Oct 2, 7:38 PM CDT, 5 hours 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT WED OCT 02 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    PONCA CITY                OK   .88 INCH HAIL
10/02/02   KAY                            REPORTED ON THE NORTHWEST
                                          SIDE OF PONCA CITY.

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:45 PM CDTSevere Thunderstorm WarningOUNKay45 min
Oct 3, 1:28 AM CDTFlash Flood WarningOUNWoods, Woodward3 hr
Oct 3, 3:41 AM CDTFlash Flood WarningOUNAlfalfa3 hr
Oct 3, 5:46 PM CDTSevere Thunderstorm WarningOUNWoods44 min
Oct 3, 5:55 PM CDTTornado WarningOUNWoods35 min
Oct 3, 6:30 PM CDTTornado WarningOUNWoods30 min
Oct 3, 6:30 PM CDTTornado WarningOUNWoods30 min

Nearby

Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.